Tennessee, 2011

Hail and Damaging Winds in Tennessee, October 18, 2011

October 18, 2011 · NWS OHX · 14 events in 10 counties and zones

Scattered supercell thunderstorms developed ahead of a cold front across the central and eastern portions of Middle Tennessee. Numerous reports of large hail and wind damage were received, with some hail as large as baseballs measured.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6.0 million
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Scattered supercell thunderstorms developed ahead of a cold front across the central and eastern portions of Middle Tennessee. Numerous reports of large hail and wind damage were received, with some hail as large as baseballs measured. The hailstorm in Murfreesboro caused millions of dollars in damage, making it one of the worst on record in the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Oct 18, 9:30 AM CST, 3 hours 55 minutes earlier.

Area forecast discussion, Oct 18, 9:30 AM CST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1030 AM CDT TUE OCT 18 2011

.UPDATE...COLD FRONT IS ALREADY BETWEEN CKV AND BNA, AS EVIDENCED
BY A 15Z TEMP OF 52 AT CKV AND 72 AT BNA. AM GOING TO HAVE TO
ISSUE A FORECAST UPDATE TO SIGNIFICANTLY LOWER HIGH TEMPS OVER OUR
NORTHWEST.
&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

ROSE
Hazardous weather outlook, Oct 18, 4:01 AM CST, 9 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
501 AM CDT TUE OCT 18 2011

TNZ005>011-022>034-056>066-075-077>080-093>095-191000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
501 AM CDT TUE OCT 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON...
WITH GUSTY WINDS AND HAIL THE MAIN CONCERNS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

WITH STRONG SURFACE HIGH PRESSURE INFLUENCES LEADING TO CLEARING
SKIES AND LOW TEMPERATURES IN THE MIDDLE 30S...AT LEAST PATCHY
FROST IS EXPECTED TO DEVELOP DURING THE LATE NIGHT AND EARLY
MORNING HOURS ACROSS THE ENTIRE MID STATE ON BOTH FRIDAY AND
SATURDAY MORNINGS.

.SPOTTER CALL TO ACTION STATEMENT...

EVEN THOUGH ANY STRONG THUNDERSTORMS ARE EXPECTED TO BE BRIEF AND
ISOLATED, SPOTTERS ARE ENCOURAGED TO CLOSELY MONITOR WEATHER
CONDITIONS AND BE PREPARED TO CALL IN ANYTHING REACHING REPORTING
CRITERIA.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

31

The radar

The Nashville radar (KOHX), 19 km away, was scanning. The volume nearest the first event began at 19:25 UTC.

Open the radar archive at this moment

Event by event

11 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Davidson

When
October 18, 1:25 PM CST
Where
Davidson County, Madison
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.250, -86.770

Penny size hail was reported in Madison.

Hail, Sumner

When
October 18, 1:36 PM CST to 1:39 PM CST
Where
Sumner County, Hendersonville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.280, -86.620

Hail, Bedford

When
October 18, 1:58 PM CST
Where
Bedford County, 2 mi W of Shelbyville
Measured
1.75 in hail
Reported by
Public
Coordinates
35.480, -86.506

Hail up to golfball size was reported west of Shelbyville.

Hail, Coffee

When
October 18, 2:00 PM CST to 2:05 PM CST
Where
Coffee County, Tullahoma
Measured
2.75 in hail
Property damage
$1.0 million
Reported by
Trained Spotter
Coordinates
35.370, -86.230

Hail ranging from quarter to baseball size damaged numerous cars, homes, businesses, and schools in and around Tullahoma. The majority of the hail was quarter to golfball size, but some hailstones were reportedly up to baseball size. Videos showed the hail fell for around five minutes.

Hail, Macon

When
October 18, 2:06 PM CST
Where
Macon County, Rocky Mound
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.600, -86.180

Hail, Rutherford

When
October 18, 2:10 PM CST to 2:26 PM CST
Where
Rutherford County, 1.65 mi N of Rucker to 2 mi ENE of Walterhill
Measured
2.75 in hail
Property damage
$5.0 million
Reported by
Trained Spotter
Coordinates
35.774, -86.402

Hail ranging from quarter up to baseball size fell across a wide area from Barfield northward through central Murfreesboro and across the Murfreesboro Municipal Airport. Some hailstones were measured up to baseball size in Barfield, but most of the hail was quarter to golfball size from Murfreesboro northward to east of Walterhill. Hail also reportedly covered the ground in Murfreesboro. Thousands of cars were damaged by the hail, along with hundreds of homes and businesses, resulting in millions of dollars in damage. Up to two dozen planes at the Murfreesboro Municipal Airport were also battered by the hail resulting in $500,000 damage, including holes punctured in the wings of some planes. This was the worst known October hail storm in the history of Rutherford County.

Hail, Coffee

When
October 18, 2:20 PM CST to 2:25 PM CST
Where
Coffee County, Manchester
Measured
1.75 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
35.480, -86.080

Half dollar to golfball size hail was reported in Manchester. Videos showed the hail fell for around five minutes.

Thunderstorm Wind, Rutherford

When
October 18, 2:20 PM CST
Where
Rutherford County, 1.51 mi W of Compton
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
35.904, -86.377

Two trees were blown down with windows broken out in homes. Winds were estimated up to 65 mph.

Hail, Wilson

When
October 18, 2:39 PM CST
Where
Wilson County, 10 mi S of Lebanon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.075, -86.300

Hail, Wilson

When
October 18, 2:48 PM CST to 2:56 PM CST
Where
Wilson County, 2.69 mi WNW of Greenwood
Measured
0.88 in hail
Reported by
CoCoRaHS
Coordinates
36.168, -86.273

Thunderstorm Wind, Warren

When
October 18, 2:48 PM CST
Where
Warren County, Viola
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
35.530, -85.870

Warren County 911 Center reported a power line blown down with hail of unknown size near Viola.

Hail, Clay

When
October 18, 2:52 PM CST
Where
Clay County, 2.35 mi NNW of Hermitage Spgs
Measured
0.88 in hail
Reported by
CoCoRaHS
Coordinates
36.610, -85.790

Thunderstorm Wind, Giles

When
October 18, 3:50 PM CST
Where
Giles County, 1.07 mi NNW of Pulaski
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
35.215, -87.026

Trees were reportedly blown down on the north side of Pulaski with power outages in the area.

Hail, Bedford

When
October 18, 3:55 PM CST
Where
Bedford County, 2.5 mi NW of Richmond
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.408, -86.628

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2011Every state in 2011This day in weather historyWarnings in Tennessee, October 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 350895, 350896, 350897, 350898, 350899, 350900, 350901, 350902, 350903, 350905, 350907, 350906, 350908, 350904.